Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 615, NWS Jackson, MS

August 19, 2001Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 19, 2001, 8:02 PM CDT for Bolivar County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 19, 2001, 8:02 PM CDT (01:02 UTC)
Expired
Aug 19, 2001, 8:45 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 176 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WUUS54 KJAN 200103
SVRJAN
MSC011-200145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
802 PM CDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 845 PM CDT

* AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 7 MILES WEST OF                   
  CLEVELAND...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR LITTON AT 810 PM CDT
  BE NEAR SHAW AT 815 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3392 9079 3377 9101 3360 9085 3377 9066

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:30 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 19, 2:30 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SUN AUG 19 2001

SHEAR AXIS OVER CENTRAL AND SOUTHERN MISSISSIPPI HAS FINALLY BEGUN
TO SHIFT SOUTHWARD. PRECIP IN SOUTHERN ZONES SEEMS TO BE ORIENTED ALONG
THE FEATURE...BUT OVERALL COVERAGE HAS DECREASED OVER THE CWFA SINCE
EARLY THIS MORNING WITH THE DEPARTURE OF ANY UPPER JET DYNAMICS.
THE MAIN CONCERN IS IN THE NORTH TONIGHT WITH THE APPROACHING
FRONTAL BOUNDARY. THIS AREA HAS BECOME INCREASINGLY UNSTABLE THROUGH
THE DAY...AND HAS HAD THE BENEFIT OF A GOOD DEAL OF SUNSHINE.
CONVECTION HAS JUST BEGUN TO FIRE ALONG AND JUST AHEAD OF THIS
FRONT.

THERE ARE SOME DIFFERENCES IN THE MODELS ON THE SOUTHWARD
PROGRESSION OF THIS BOUNDARY. THE ETA STILL INSISTS THAT THE
BOUNDARY WILL STALL OVER CENTRAL AREAS OF THE CWFA IN THE NEXT 24
HOURS...PROVIDING A CONTINUING FOCUS FOR CONVECTION. THE AVN STILL
IS TAKING THIS FRONT TO THE COAST BY LATE MONDAY. WILL CONTINUE TO
LEAN TOWARDS THE AVN SOLUTION. THE 500MB TROUGH IS STILL FORECAST TO
MOVE EAST OVER THE STATE TOMORROW...AND THINK THERE WILL BE ENOUGH
ENERGY AND PUSH IN THE MID LEVELS TO ALLOW THE BOUNDARY TO MAKE IT
TO NEAR THE COAST. BY TUESDAY...FRONT SHOULD BE ALONG THE COAST AND
DRIER AIR WILL HAVE SETTLED OVER THE REGION. 500MB TROUGH SHOULD BE
EAST OF THE STATE ALSO.

INSTABILITY HAS BECOME A MAJOR FACTOR IN THE NORTH THIS AFTERNOON.
LIS RANGE FROM -7 TO -8. CAPES ARE AROUND 3000 J/KG. K INDICES RANGE
FROM 30 TO 35. THE AIRMASS IS ALSO VERY MOIST WITH DEWPOINTS IN THE
LOWER TO MIDDLE 70S. STORMS THAT FIRE IN THIS AREA DO HAVE THE
POTENTIAL TO BECOME SEVERE. THE CENTRAL PORTIONS OF THE CWFA ARE A
LITTLE MORE QUESTIONABLE. THESE AREAS HAVE NOT RECEIVED MUCH
SUNSHINE TODAY...BUT A FEW HOLES IN THE CLOUDS ARE NOTED ON THE
VISIBLE IMAGERY. INSTABILITY IS NOT GREAT HERE...PLUS THE ATMOSPHERE
WAS WORKED OVER THIS MORNING BUT ISOLATED SEVERE STORMS COULD BE
POSSIBLE ESPECIALLY ALONG THE FRONT LATER TONIGHT...AND WITH ANY
UPPER LEVEL SUPPORT THAT MOVES EAST ALONG THE BOUNDARY...BUT STILL THINK
THE BEST CHANCES OF SEVERE WILL BE IN THE NORTH.

IN THE EXTENDED...SURFACE AND UPPER LEVEL HIGH PRESSURE BUILD INTO
THE AREA THROUGH WEDNESDAY AND THURSDAY. AS RIDGE MOVES OFF TO THE
EAST...A RETURN TO A MORE DIURNAL PATTERN COULD HAPPEN BY THE END OF
THE EXTENDED PERIOD. OF COURSE THIS ALL DEPENDS ON THE TRACK OF
CHANTAL. IN ANY CASE...WILL KEEP POPS IN THE LATTER PARTS OF THE
EXTENDED.

.PRELIM NUMBERS
JAN 70/91/67/93 3211
MEI 69/92/66/93 3211

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
32

In the hours before

Special weather statement, Aug 19, 2:15 PM CDT, 5 hours 47 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT SUN AUG 19 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGH ABOUT 10 PM
THIS EVENING OVER MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME
SOUTHEAST ARKANSAS. AS THE DAYTIME HEATING PEAKS ALONG A COLD
FRONT...SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTH OF A
LINE FROM BASTROP TO YAZOO CITY TO MACON. SOUTH OF THAT LINE...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS FAR SOUTH AS A
WISNER TO HAZLEHURST TO QUITMAN LINE DURING THE EARLY NIGHT TIME
HOURS. STORMS SHOULD BE LESS INTENSE EVEN FARTHER SOUTH INCLUDING
THE HIGHWAY 84 CORRIDOR.

THE THUNDERSTORMS SHOULD FORM INTO A LINE ALONG THE FRONT AND WILL
BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS AND HAIL TO THE
SIZE OF QUARTERS. AN ISOLATED WEAK TORNADO CANNOT BE RULED OUT IN
PORTIONS OF NORTH MISSISSIPPI.  ELSEWHERE...STORMS WILL BE CAPABLE
OF PRODUCING DOWN-BURST WIND GUSTS TO 60 MPH ALONG WITH SMALL HAIL
IN CENTRAL PORTIONS. IN THE FAR SOUTH...THE LIGHTNING STRIKES AND
BRIEF HEAVY RAINS WILL BE THE MAIN THREAT.

THE COMBINATION OF THE COLD FRONT...VERY UNSTABLE AIRMASS AND AN
UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE...WILL SET OFF THE
STORMS THAT SHOULD DIMINISH AROUND MIDNIGHT. FORTUNATELY...WEAK
TO MODERATE  VERTICAL WIND PROFILES WILL LIMIT THE OVERALL
POTENTIAL FOR SEVERE WEATHER PRODUCTION.  IN ADDITION...THE LOSS
OF DAYTIME HEATING LATE THIS EVENING...WILL ALLOW THE STORMS TO
DIMINISH BY AROUND MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY BEFORE MIDNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Aug 19, 7:23 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT SUN AUG 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    RULEVILLE                 MS   0.88 INCH HAIL
08/19/01   SUNFLOWER                      QUARTER SIZE HAIL AND 60
                                          MPH WINDS WAS REPORTED BY
                                          SUNFLOWER COUNTY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:11 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower49 min
Aug 19, 7:11 PM CDTSevere Thunderstorm WarningJANBolivar49 min
Aug 19, 7:49 PM CDTFlash Flood WarningJANBolivar116 min
Aug 20, 12:59 PM CDTSevere Thunderstorm WarningJANBolivar31 min
Aug 20, 1:36 PM CDTSevere Thunderstorm WarningJANCarroll39 min
Aug 20, 2:27 PM CDTSevere Thunderstorm WarningJANMadison, Rankin33 min
Aug 20, 2:41 PM CDTSevere Thunderstorm WarningJANAttala34 min
Aug 20, 2:53 PM CDTSevere Thunderstorm WarningJANMontgomery37 min
Aug 20, 3:00 PM CDTSevere Thunderstorm WarningJANMadison30 min
Aug 20, 3:09 PM CDTSevere Thunderstorm WarningJANRankin36 min
Aug 20, 3:22 PM CDTSevere Thunderstorm WarningJANLeake23 min
Aug 20, 3:30 PM CDTSevere Thunderstorm WarningJANNeshoba30 min
Aug 20, 3:39 PM CDTSevere Thunderstorm WarningJANClarke36 min
Aug 20, 3:43 PM CDTSevere Thunderstorm WarningJANChoctaw, Winston32 min
Aug 20, 3:50 PM CDTSevere Thunderstorm WarningJANLeake, Scott25 min
Aug 20, 4:05 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton40 min
Aug 20, 4:15 PM CDTSevere Thunderstorm WarningJANScott45 min
Aug 20, 4:18 PM CDTSevere Thunderstorm WarningJANRankin27 min
Aug 20, 4:33 PM CDTSevere Thunderstorm WarningJANJasper42 min
Aug 20, 4:57 PM CDTSevere Thunderstorm WarningJANClarke33 min
Aug 20, 6:13 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.